Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 36, NWS Midland/Odessa, TX

June 4, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jun 4, 2008, 3:28 AM MDT for Eddy County, New Mexico. It took effect at Jun 5, 2008, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 3:28 AM MDT (09:28 UTC)
In effect from
Jun 5, 2008, 9:00 AM MDT
Expired
Jun 4, 2008, 1:43 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6189 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jun 4, 3:02 AM MDT, 26 minutes earlier.

Area forecast discussion, Jun 4, 3:02 AM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CDT WED JUN 4 2008

.DISCUSSION...
UPPER RIDGE SET TO BE DISPLACE BY STRONG TROUGH TODAY.  THIS WILL
CREATE WINDY CONDITIONS BEGINNING TODAY WITH NEAR RECORD TO RECORD
HIGHS EXPECTED ON SOUTHWEST FLOW.  RED FLAG WARNING AREAWIDE TODAY
FOR DRY AND WINDY CONDITIONS.  SHOULD BE A FEW DEGREES COOLER
BEGINNING THURSDAY WITH LOWER HEIGHTS ALOFT.

GUIDANCE WANTS TO COOL HIGHS OFF BEGINNING THURSDAY AND 850MB TEMPS
DO LOOK COOLER WEST OF THE SURFACE TROUGH AXIS SO WENT AHEAD AND DROPPED
TEMPS OVER THE WEST A COUPLE OF DEGREES BUT STAYED ABOVE GUIDANCE.
KEEP EAST OF THE TROUGH HOT.  BELIEVE MODELS TRYING TO COOL TOO FAST.
MAY HAVE A WEAK PACIFIC FRONT EARLY FRIDAY MOVE ACROSS THE WEST... BUT
THIS WASHES OUT FAIRLY QUICK RETURNING THE REGION TO SOUTHERLY FLOW.
AS FAR AS PERMIAN BASIN AND TRANS PECOS WENT WITH MORE OF A PERSISTENCE
FORECAST THURSDAY AND SOMEWHAT COOLER ON FRIDAY.

THE LAST 5 DAYS IN A ROW HAVE BEEN OVER 100 DEGREES... SEEMS AS 100
DEGREE TEMPS DONT WANT TO END BUT HAD 6 DAYS IN A ROW IN THE MID 90S
AS RECENTLY AS LATE MAY.  MODELS TRYING TO DROP AREA BACK INTO THE
90S THIS WEEKEND.  WENT ABOVE GUIDANCE... ESPECIALLY IN THE EXTENDED
AS LOOKS TOO COOL.

UPGRADED HIGH WIND WATCH TO A WARNING FOR GUADALUPE MOUNTAINS
TODAY... ALSO HAVE INCLUDED WIND ADVISORY FOR SE NM PLAINS... VAN
HORN REGION... REEVES... DOWN TO DAVIS MOUNTAINS.  PRESSURE GRADIENT
LOOKS TO BE STRONG ENOUGH TO REACH ADVISORY CRITERIA ACROSS THE
PLAINS AS SURFACE LOW OVER COLORADO DEEPENS AND MODELS DEPICT WEAK
SHORTWAVE MOVING ACROSS THAT AREA LATE IN THE DAY.  ALSO ADDED
ANOTHER HIGH WIND WATCH FOR GUADALUPES THURSDAY AFTERNOON AS
SECONDARY SHORTWAVE ROTATING THROUGH BASE OF TROUGH SWINGS ACROSS
THE AREA.  AREA REMAINS ON EDGE OF BROAD WESTERN TROUGH FRIDAY AS
UPPER RIDGE STARTS TO BUILD BACK IN THIS WEEKEND.  LATER SHIFTS MAY
NEED TO WARM TEMPERATURES IN THE EXTENDED... COULD HAVE ANOTHER
SHOT OF 100 PLUS TEMPS.

WENT AHEAD AND STUCK A TOKEN MENTION OF ISOLATED SHOWERS/STORMS NE
THURSDAY NIGHT AS GUIDANCE GOING UP TO 20 POPS FOR MAF AND SPC HAS
PART OF AREA IN GENERAL THUNDER DAY2.  COULD BE A FEW STORMS BUT NOT
EXPECTING MUCH.  IF ANY STORM DEVELOPS I WOULD EXPECT IT TO BE STRONG.
BOTH ETA AND AVN BRING A STRONG SHORTWAVE THROUGH THE BASE OF THE
TROUGH SO SHOULD HAVE GOOD LIFT... CONCERNED THAT SURFACE TROUGH/DRYLINE
BEING DRIVEN EAST BY THE UPPER TROUGH WILL SWEEP MOST OF THE MOISTURE
FROM THE AREA BUT CURRENTLY MODELS HOLD 50+ DEWPTS BACK ACROSS CENTRAL
PERMIAN BASIN AND TRANS PECOS THROUGH 06Z FRIDAY MORNING.  THIS MAY
BE OPTIMISTIC.  OTHER THAN THIS ONE SHOT AT PRECIP FORECAST LOOKS DRY.

&&

.FIRE WEATHER...
VERY DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AS WINDS
INCREASE WITH CONTINUED RECORD OR NEAR RECORD BREAKING HEAT AND
VERY LOW RH/S. THE RED FLAG WARNING HAS BEEN EXPANDED TO INCLUDE ALL
AREAS TODAY UNTIL 03Z TONIGHT. WILL START THE RED FLAG AT 12Z AS
AS WINDS INCREASE DURING THE MORNING (PARTICULARLY THE GUADALUPE
MOUNTAINS AND ADJACENT PLAINS).

ANOTHER VERY DANGEROUS FIRE WEATHER DAY LOOKS IN THE OFFING
THURSDAY AS WINDS ARE ANTICIPATED TO BE EVEN STRONGER THAN TODAY.
A FIRE WEATHER WATCH CONTINUES THURSDAY FOR ALL AREAS EXCEPT THE
EXTREME EASTERN PERMIAN BASIN WHERE THE DRYLINE IS ANTICIPATED BY
LATE AFTERNOON. LATER SHIFTS WILL NEED TO CONTINUE TO MONITOR
THE FORECAST POSITION OF THE DRYLINE WHICH WILL DETERMINE
THE CONFIGURATION OF THE WATCH AND/OR UPGRADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             104  75 102  73  /   0   0   0  10
CARLSBAD NM               106  67 101  64  /   0   0   0   0
DRYDEN TX                 102  73 102  74  /   0   0   0   0
FORT STOCKTON TX          107  72 105  70  /   0   0   0   0
GUADALUPE PASS TX          95  65  89  64  /   0   0   0   0
HOBBS NM                  104  68 101  64  /   0   0   0   0
MARFA TX                   99  58 101  58  /   0   0   0   0
MIDLAND INTL AIRPORT TX   106  75 104  70  /   0   0   0  10
ODESSA TX                 107  74 104  70  /   0   0   0  10
WINK TX                   113  71 111  69  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 6 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM 11 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 10 PM
     CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

12/72
Hazardous weather outlook, Jun 4, 2:33 AM MDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CDT WED JUN 4 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
333 AM CDT WED JUN 4 2008 /233 AM MDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A VERY DANGEROUS FIRE WEATHER DAY IS EXPECTED ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS AS HOT TEMPERATURES AND VERY LOW RH/S
PERSIST AND WINDS INCREASE. A RED FLAG WARNING IS IN EFFECT FOR
ALL AREAS THIS AFTERNOON THROUGH EARLY THIS EVENING.

STRONGER WINDS ARE EXPECTED AREAWIDE TODAY. SOUTHWEST WINDS OF
35 TO 45 MPH WITH GUSTS TO 65 MPH CAN BE EXPECTED THIS AFTERNOON
IN THE GUADALUPE MOUNTAINS. IN ADDITION SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...UPPER TRANS PECOS REGION AND DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DAY OF POTENTIALLY VERY DANGEROUS FIRE WEATHER CONDITIONS ARE
POSSIBLE ACROSS MUCH OF THE AREA THURSDAY.

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE
THURSDAY ACROSS THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:28 AM MDTHigh Wind WarningMAF18 hr
Jun 4, 3:28 AM MDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more18 hr
Jun 4, 1:36 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more31 hr
Jun 4, 1:43 PM MDTHigh Wind WarningMAF31 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.